Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 1, NWS State College, PA
NWS State College, PA issued this tornado warning at Jun 12, 2023, 1:27 PM EDT for York County, Pennsylvania. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2023, 1:27 PM EDT (17:27 UTC)
- Expired
- Jun 12, 2023, 1:45 PM EDT
- In force
- 18 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County York County, PA
The radar
The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 1:30 PM EDT | TORNADO | 3 Wnw Manchester, PA | An EF0 tornado tracked approx 0.37 miles in Conewago Twp, downing a few trees between Cloverleaf Rd and Kern Rd. Max winds est 75 mph. Path width 130 yds. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WFUS51 KCTP 121727
TORCTP
PAC133-121745-
/O.NEW.KCTP.TO.W.0001.230612T1727Z-230612T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
127 PM EDT Mon Jun 12 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
North central York County in south central Pennsylvania...
* Until 145 PM EDT.
* At 127 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Manchester, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Valley Green around 140 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Goldsboro, York Haven and Newberrytown.
This includes Interstate 83 from mile markers 25 to 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4002 7686 4018 7682 4017 7675 4013 7674
4012 7672 4010 7669 4000 7677
TIME...MOT...LOC 1727Z 199DEG 24KT 4007 7677
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Colbert1 follow-up statement
735
WWUS51 KCTP 121743
SVSCTP
Severe Weather Statement
National Weather Service State College PA
143 PM EDT Mon Jun 12 2023
PAC133-121752-
/O.EXP.KCTP.TO.W.0001.000000T0000Z-230612T1745Z/
York PA-
143 PM EDT Mon Jun 12 2023
...THE TORNADO WARNING FOR NORTH CENTRAL YORK COUNTY WILL EXPIRE AT
145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 4002 7686 4018 7682 4017 7675 4013 7674
4012 7672 4010 7669 4000 7677
TIME...MOT...LOC 1742Z 209DEG 27KT 4015 7672
$$
ColbertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jun 12, 11:47 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 12, 11:47 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service State College PA 1147 AM EDT Mon Jun 12 2023 .SYNOPSIS... A cold front over Western Pennsylvania late this morning will push east across the remainder of the region this afternoon and early this evening. A deepening upper low will become cut-off and drift slowly east over the Great Lakes through late this week, keeping the weather unsettled and temperatures cooler than normal. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An area of generally light to moderate rain along and ahead of a cold front was underperforming what's been anticipated by most model guidance and their associated ensemble suits (thus far). The timing of the bulk of the larger scale forcing with widespread clouds and showers during the mid to late morning has effectively minimized instability during the already convective min of the day. So, although WPC and SPC has targeted the eastern third or so of our CWA with MRGL Risks for both Excessive Rain and SVR TSRA, chances appear to be diminishing in many respects. SFC Based CAPE now between 1000-1500 J/KG over the Lower Susq Valley and 0-3KM Bulk Shear Vectors from the SW at around 30 KTS in that area, some low-topped mini supercells could pop up across the area near and to the south of the I-81 corridor this afternoon. After the front passes, there may some brief clearing in the west. But, cyclonic flow will close up the hole with clouds, and perhaps a few --SHRA over the Western mtns. Elsewhere, once the front passes, there should be better/more-complete clearing. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... The wet ground and clearing sky could make some fog tonight. But the wind will be out of the west at 5-10mph with some higher gusts and the dewpoints will be dropping into the 40s W and l50s E. So, the fog may have a tough time forming. Expect a gradual decrease in clouds over the W thru the latter half of the night. A cut-off upper low will crawl across the Lower Great Lakes over the next few days. The base of the upper low will remain to the northwest of PA into the middle of the week, perhaps finally shifting east by Wednesday. The old, occluded surface low will do a little loop-de-loop through the Great Lakes Tuesday before moving back over our region on Tuesday night into Wednesday. This will bring another good chance for showers and storms, esp for the NW half or more of the CWA. The rainfall will not be heavy, but enough instability is generated during the daytimes that thunder is a possibility. Temperatures should remain 5-10F cooler than normal maxes until later this week when we get back near normal, and overnight temps will be near to just slightly below normals for the balance of the week. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The aforementioned upper low will begin to lose its grip on our local weather as it lifts to the NE across the New England states and SE Canada on Thursday. Some difficult to pinpoint spokes of upper level energy will drop south or southeast along the backside of this departing Upper Low later Thursday into Friday bringing variable amounts of clouds and mainly scattered diurnal showers. The best mesoscale lift and prob for showers appears to be Thursday afternoon and evening as several deg C of mid-level cooler and upper level diffluence brings a several to 6 hour period of more numerous showers, esp across the Northern Mtns where where the coolest temps aloft will reside. The exact evolution of a relaxing, more zonal WNW upper level flow next weekend is rather uncertain as there is quite significant diff between the EC and GFS Operational Models with the EC being the more zonal and the GFS showing another round of amplification of the low heights across the Glakes and NE US. Will take the middle road between these two differing solutions at this point and mention relatively low, 20-30 pops for Sat and Sunday. Max temps should peak Thursday at a few to several deg F above normal before slipping by 3-5 deg F for the Friday through Sunday period. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Guidance continues to show moderate-to-high probabilities of IFR conds along a JST/AOO/BFD line, with restrictions continuing throughout Monday. HREF guidance gives a high (70-90%) probability of IFR cigs at BFD ~13Z through ~19Z, with a moderate (40-60%) probability of these restrictions lasting through the evening hours. SREF is in fairly good agreement, although is more hesitant to drop CIGs below IFR outside of BFD. Gusty winds associated with a cold front passage across central PA, impacting the western airfields this morning and stretching across the area. Some TSRA is possible along IPT/MDT/LNS, and has been included in this TAF package due to increasing confidence on the western extent of these storms. Outlook... Mon-Wed...Higher likelihood of SHRA and TSRA, esp. Mon/Wed. Thurs-Fri...Mainly VFR. Isolated afternoon showers possible across mainly the northern half of CPA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Dangelo NEAR TERM...Lambert/Dangelo SHORT TERM...Dangelo/Banghoff LONG TERM...Lambert/Dangelo/RXR AVIATION...Lambert/NPB
Hazardous weather outlook, Jun 12, 12:24 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1224 PM EDT Mon Jun 12 2023 PAZ004>006-010>012-017>019-024>027-033>036-045-131630- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Franklin-Southern Clinton- 1224 PM EDT Mon Jun 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-037-041-042-046-049>053-056>059-063>066-131630- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1224 PM EDT Mon Jun 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong thunderstorms with briefly heavy rain, gusty winds and small hail are possible this afternoon. Isolated flooding is possible if multiple thunderstorms move over the same locales. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jun 12, 1:16 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
116 PM EDT Mon Jun 12 2023
PAZ057-065-066-121800-
York PA-Lancaster PA-Dauphin PA-
116 PM EDT Mon Jun 12 2023
...A GUSTY SHOWER WILL IMPACT WEST CENTRAL LANCASTER...SOUTH CENTRAL
DAUPHIN AND NORTHWESTERN YORK COUNTIES THROUGH 200 PM EDT...
At 116 PM EDT, Doppler radar was tracking a gusty shower over
Weigelstown, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
York, Weigelstown, Elizabethtown, Middletown, Steelton, Shiloh, West
York, Valley Green, Bressler-Enhaut-Oberlin, Manchester, Emigsville,
Highspire, Dover, North York, Mount Wolf, Bainbridge, Royalton,
Goldsboro, York Haven and Lewisberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 7677 3993 7685 3997 7694 4025 7684
4017 7661
TIME...MOT...LOC 1716Z 199DEG 24KT 4002 7682
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:16 PM EDT | Special Weather Statement | CTP | York | 44 min |
| Jun 12, 1:47 PM EDT | Special Weather Statement | CTP | Lebanon | 43 min |
| Jun 12, 2:19 PM EDT | Special Weather Statement | CTP | Lebanon | 41 min |
| Jun 12, 2:58 PM EDT | Special Weather Statement | CTP | Lebanon | 32 min |
| Jun 12, 3:47 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 118 min |
| Jun 12, 4:52 PM EDT | Special Weather Statement | CTP | Schuylkill | 38 min |
| Jun 12, 6:32 PM EDT | Areal Flood Advisory | CTP | Columbia, Schuylkill | 3 hr |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.